Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Flagstaff, AZ

September 25, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 25, 2019, 10:31 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2019, 10:31 PM MST (05:31 UTC)
Expired
Sep 26, 2019, 1:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 137 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS55 KFGZ 260531
FFWFGZ
AZC025-260830-
/O.NEW.KFGZ.FF.W.0067.190926T0531Z-190926T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1031 PM MST Wed Sep 25 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 130 AM MST.

* At 1027 PM MST, gauge reports indicated flash flooding is 
  occurring. The gage on Antelope Creek north of Wickenburg shows a 
  1.5 foot rise with a flow of 1033 cubic feet per second. 

This includes the following streams and drainages...Antelope 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3421 11274 3413 11272 3400 11277 3401 11280
      3421 11278

$$

41
1 follow-up statement
081 
WGUS75 KFGZ 260642
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1142 PM MST Wed Sep 25 2019

AZC025-260830-
/O.CON.KFGZ.FF.W.0067.000000T0000Z-190926T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1142 PM MST Wed Sep 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
YAVAPAI COUNTY...

At 1140 PM MST, automated river gauges on Antelope Creek and 
Martinez Creek north of Wickenburg continue to show 3-4 feet of 
water moving south towards the Hassayampa River.

This includes the following streams and drainages...Martinez Creek...
Antelope Creek...and the Hassayampa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3421 11274 3413 11272 3400 11277 3401 11280
      3421 11278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 8:32 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 25, 8:32 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
832 PM MST Wed Sep 25 2019

.SYNOPSIS...Thunderstorm coverage should increase along and south
of the Mogollon Rim tonight and then spread northward on
Thursday. Locally heavy rain may fall across portions of Yavapai
County. Very strong southwest wind gusts winds are expected this
weekend and Monday.

&&

.UPDATE...
Radar shows a few thunderstorms are moving northwestward across
Yavapai County this evening. Hi res models continue to show an
increase in storm coverage tonight, so no changes will be made to
the forecast.

Progs are in good agreement showing another cold upper low to set
up over the Pac NW this weekend, bringing the potential for very
strong SW winds to northern Arizona from Saturday through Monday.
At this time Sunday looks like the windiest day. The GFS
suggesting areas along and north of the Mogollon rim sustained SW
25-40 mph with gusts to 60+mph, as its 0-1km layer wind speed prog
exceeds 50 kts across much of Coconino and northern Navajo county
mid day Sunday.

&&

.PREV DISCUSSION /255 PM MST/... Thunderstorms are just now
beginning to form across Yavapai County and the Mogollon Rim this
afternoon. Should look for storm coverage to increase over the
coming hours and especially overnight in areas where we have a
Flash Flood Watch. This watch was recently extended through the
daytime hours Thursday as low pressure meanders across the state.

We are forecasting clearing conditions for most locations on
Friday, but low pressure to the north will generate some pretty
gusty southwest winds this weekend, particularly on Sunday.

The pattern through the extended forecast looks mostly dry with
daytime temps near to slightly below normal.

&&

.AVIATION...For the 06Z package...Expect sct-nmrs shra/tsra and
isold +tsra slowly spreading north through the night. Most activity
will remain along or sw of a line from KPAN-KFLG-KGCN, with the most
intense active likley near or sw of KPRC. Most areas predominately
VFR, but localized and brief MVFR/IFR possible in the strongest
storms. Sfc winds generally light, except near thunderstorms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread showers and storms will develop tonight
into Thursday, mainly across Coconino and Yavapai counties. Low
pressure will shift east of the area on Friday, resulting in
decreased precipitation chances.

Saturday through Monday...Gusty southwest winds through the period,
with afternoon gusts of 35 to 45 mph. The strongest winds are
expected on Sunday. A low chance for afternoon showers and storms
over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Thursday afternoon FOR AZZ008-037-038.

&&

PUBLIC...DL/KD
AVIATION...Peterson
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 25, 9:25 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
925 PM MST Wed Sep 25 2019

AZZ008-037-260515-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
925 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1015 PM
MST...

At 924 PM MST, Doppler radar was tracking a strong thunderstorm over
Congress, or 12 miles northwest of Wickenburg, moving northwest at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Congress, Yarnell, Peeples Valley and Glen Ilah.

LAT...LON 3407 11263 3401 11279 3417 11312 3439 11269
TIME...MOT...LOC 0424Z 136DEG 29KT 3414 11284

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:25 PM MSTSpecial Weather StatementFGZYavapai50 min
Sep 26, 1:47 AM MSTSpecial Weather StatementFGZYavapai28 min
Sep 26, 3:45 AM MSTSpecial Weather StatementFGZYavapai30 min
Sep 26, 3:49 AM MSTSevere Thunderstorm WarningFGZYavapai26 min
Sep 26, 5:43 AM MSTAreal Flood AdvisoryFGZYavapai6 hr
Sep 26, 9:04 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 26, 11:53 AM MSTAreal Flood AdvisoryFGZYavapai4 hr
Sep 26, 11:59 AM MSTAreal Flood AdvisoryFGZYavapai61 min
Sep 26, 3:49 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.